Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Norman, OK

February 8, 2001Archer County, Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Feb 8, 2001, 11:35 PM CST for Archer County, Wichita County, Texas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 8, 2001, 11:35 PM CST (05:35 UTC)
Expired
Feb 9, 2001, 12:15 AM CST
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Archer County, TX, Wichita County, TX

What was reported inside it

TimeReportWhereRemark
Feb 8, 11:53 PM CSTThunderstorm Wind 50 M(Sps)Sheppard Afb, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 8, 9:00 PM CSTSevere Thunderstorm WatchSPC6 hr
Feb 8, 11:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 090538
SVROKC
OKC031-033-141-TXC009-485-090615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1135 PM CST THU FEB 8 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS
  WICHITA COUNTY IN NORTHERN TEXAS
  COMANCHE COUNTY IN SOUTHWEST OKLAHOMA
  COTTON COUNTY IN SOUTHWEST OKLAHOMA
  EASTERN TILLMAN COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1215 AM CST

* AT 1133 PM CST...DOPPLER RADAR DETECTED A LINE OF SEVERE           
  THUNDERSTORM FROM NEAR LAKE LAWTONKA TO MEGARGEL...MOVING          
  NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...BURKBURNETT...
  CACHE...CHATTANOOGA...COOKIETOWN...DEVOL...ELGIN...FAXON...
  FLETCHER...FORT SILL...GERONIMO...GRANDFIELD...HOLLIDAY...IOWA
  PARK...KAMAY...LAKE KICKAPOO...LAWTON...LOVELAND...MANKINS...
  MEDICINE PARK...MEERS...RANDLETT...SHEPPARD AFB...STERLING AND
  WICHITA FALLS

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING 
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY 
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOV4E TO A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS. 

HAIL TO THE SIZE OF NICKELS WILL ALSO BE POSSIBLE. 

LAT...LON 3483 9872 3341 9894 3341 9864 3484 9814

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 10:05 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 8, 10:05 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1005 PM CST THU FEB 8 2001

MAIN CONCERN THIS EVENING HAS BEEN STEADY MOVEMENT OF SHALLOW ARCTIC
AIR INTO NORTHWEST OKLAHOMA AND ASSOCIATED VARIETY OF PRECIP TYPES
NORTH OF THE BOUNDARY. AS OF MID EVENING...COLD FRONT WAS LOCATED
FROM NEAR STILLWATER SOUTHWESTWARD TO NEAR QUANAH TEXAS WITH
TEMPERATURES ACROSS FAR NORTHWEST OKLAHOMA ALREADY INTO THE MID AND
UPPER 20S. RECENT SURFACE OBS AND CALLS TO THAT AREA INDICATE A
MIXTURE OF FREEZING RAIN...SLEET..AND SNOW...WITH OCCASIONAL RUMBLES
OF THUNDER. GROUND TEMPERATURES ARE STILL WARM HOWEVER RELATIVE TO
THE SURFACE AIR WHICH HAS GREATLY LIMITED SIGNIFICANT ACCCUMS OF
ICE/SNOW FROM DEVELOPING. BACK EDGE OF DEEPEST MOISTURE AND
STRONGEST SYNOPTIC SCALE LIFT IS JUST BEGINNING TO ENTER EXTREME
WESTERN OKLAHOMA AT THIS TIME.

COLD FRONT SHOULD ACCELERATE SOUTHEASTWARD AFTER MIDNIGHT AS UPPER
LOW LIFTS OUT ALLOWING ARCTIC AIR TO MOVE FASTER AND FARTHER THAN
EXPECTED INTO THE FORECAST AREA WITH SEVERAL HOURS OF SIGNIFICANT
PRECIP TO FALL INTO SUB FREEZING AIR PARTICULARLY ACROSS NORTH
CENTRAL OKLAHOMA. FOR THIS REASON RECENTLY UPDATED THE WINTER
WEATHER ADVISORY TO INCLUDE NORTH CENTRAL OKLAHOMA AND A FEW MORE
COUNTIES TO THE SOUTH. WOULD NOT BE SURPRISED TO SEE ICE PROBLEMS
DEVELOP EVEN FARTHER SOUTH INTO THE AREA LATE TONIGHT/EARLY FRIDAY
BUT WILL LEAVE THAT UP TO THE MIDNIGHT SHIFT TO DECIDE.

SQUALL LINE ACROSS THE EASTERN TEXAS PANHANDLE SHOULD PICK UP
EASTWARD SPEED AND PERHAPS INTENSITY AS IT ENCOUNTERS DEEPER
MOISTURE OVER CENTRAL TEXAS. SEVERE THUNDERSTORM WATCH ALREADY IN
EFFECT FOR PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS FOR
PRIMARILY LARGE HAIL AND SEVERE WIND GUSTS.

UPDATES TO THE ZONES AND WINTER WEATHER ADVISORY HAVE ALREADY BEEN
ISSUED.

.OUN...
OK...WINTER WEATHER ADVISORY TONIGHT OKZ004>018
TX...NONE.
JAMESL

In the hours before

Local storm report, Feb 8, 10:52 PM CST, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1052 PM CST THU FEB 08 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    KNOX CITY                 TX   WIND DAMAGE
02/08/01   KNOX                           POWER LINES DOWN

1040 PM    KNOX CITY                 TX   WIND DAMAGE
02/08/01   KNOX                           POWER LINES DOWN

KT
Local storm report, Feb 8, 11:21 PM CST, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1121 PM CST THU FEB 08 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    MEERS                     OK   1.00 INCH HAIL
02/08/01   COMANCHE                       AMATEUR RADIO REPORT

KT
Local storm report, Feb 8, 11:33 PM CST, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1133 PM CST THU FEB 08 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    FREDERICK                 OK   65 MPH WIND GUST
02/08/01   TILLMAN                        REPORTED BY COUNTY
                                          EMERGENCY MANAGER

1120 PM    FREDERICK                 OK   WIND DAMAGE
02/08/01   TILLMAN                        POWER POLES BLOWN
                                          OVER...REPORTED BY
                                          COUNTY EMERGENCY
                                          MANAGER

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 10:19 PM CSTSevere Thunderstorm WarningOUNHardeman41 min
Feb 8, 10:35 PM CSTSevere Thunderstorm WarningOUNFoard, Knox, Wilbarger40 min
Feb 8, 11:05 PM CSTSevere Thunderstorm WarningOUNBaylor40 min
Feb 9, 12:03 AM CSTSevere Thunderstorm WarningOUNClay42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.